Texas, 2007

Hail and Damaging Wind in Texas, March 10, 2007

March 10, 2007 · NWS AMA · 15 events in 6 counties and zones

Severe thunderstorms developed across the eastern sections of the Texas panhandle during the early evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the eastern sections of the Texas panhandle during the early evening hours. These storms produced large hail and high winds...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 3:47 PM CST, 2 hours earlier.

Area forecast discussion, Mar 10, 3:47 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CST SAT MAR 10 2007

.DISCUSSION...
WHAT A DIFFERENCE A DAY CAN MAKE. NAM IS NOW IN VERY GOOD AGREEMENT
WITH THE GFS/EURO AND UKMET. SO CONFIDENCE INCREASED GREATLY
CONCERNING PRECIP CHANCES THROUGH TUESDAY. CURRENTLY...WV IMAGERY
SHOWS THE RAPIDLY DEEPENING UPPER WAVE WITH ITS AXIS GENERALLY ALONG
THE ROCKIES. RUC ANALYSIS INDICATES AN 85KT TO 95KT UPPER LEVEL JET
ON THE BACKSIDE OF THE TROUGH WHICH WILL AID IN PUSHING THE LOW INTO
SOUTHEASTERN NEW MEXICO THROUGH TOMORROW...AND ALLOW THE LOW TO CUT
OFF FROM THE NORTHERN STREAM. AT THE SURFACE...DEW POINTS CONTINUE TO
RISE ACROSS THE PANHANDLES AS MOISTURE ADVECTING SOUTH TO SOUTHEAST
LL FLOW IS IN PLACE FOR ALMOST THE ENTIRE SOUTHERN PLAINS. COULD SEE
DEW POINTS NEAR 50 DEGREES BY 04Z TONIGHT IF PATTERN CONTINUES. FRONT
IS STILL APPROACHING THE PANHANDLES WITH THE BOUNDARY EXPECTED TO
REACH THE NW ZONES JUST BEFORE 06Z. FORECAST SOUNDINGS SHOW AN
UNSTABLE ATMOSPHERE AHEAD OF THE FRONT WITH INCREASING LAPSE RATES
AND A SHEAR PROFILE CAPABLE OF SUPPORTING ISOLATED SEVERE STORMS.
PROFILE SUGGESTS THE STORMS WOULD BE GENERALLY HIGH BASED...BUT WITH
SOME POTENTIAL FOR STRONG WINDS TO MIX DOWN TO THE SURFACE. SO
CONCERNS WILL BE FOR MARGINALLY SEVERE HAIL AND POSSIBLE DOWNBURST
WINDS. WITH THE MOISTURE IN PLACE...THE COMBINATION OF LIFT FROM THE
UPPER LOW AND THE COLD FRONT WILL ALLOW FOR CONTINUED STORM
DEVELOPMENT THROUGH THE NIGHT INTO SUNDAY MORNING. MODELS ARE
FAVORING THE SOUTHEAST PANHANDLES FOR HEAVY RAIN...WHICH SEEM LIKELY
AS DEEPEST MOISTURE AND UPSLOPE FLOW WILL BE IN PLACE. SINCE THERE
WAS GOOD MODEL CONSISTENCY ON HEAVY PRECIP LOCATION AND
TIMING...DECIDED TO UP POPS INTO THE 80 TO 90 PERCENT RANGE AND LEFT
A SIMILAR PRECIP BULLSEYE OVER THE EAST TO SOUTHEAST CWA THROUGH
SUNDAY. SOME CONCERN FOR HYDROLOGY BASED ON MODEL QPF AS BOTH NAM AND
GFS SHOW OVER 3 INCHES OF PRECIP ACROSS THE SOUTHEAST CWA ON
SUNDAY. WILL NEED TO KEEP A CLOSE EYE ON THE SITUATION AS LOCALIZED
FLOODING MAY BE AN ISSUE.

MODELS SHOW THE UPPER LOW CUTTING OFF ACROSS LUBBOCKS CWA AND
LINGERING THROUGH TUESDAY. INSERTED SLIGHT CHANCE TO CHANCE POPS UP
TO 12Z TUESDAY...THEN WENT WITH A DRY FORECAST THROUGH DAY 7. NW FLOW
ALOFT RETURNS WEDNESDAY AS THE UPPER LOW KICKS OUT TO THE EAST.
MODELS HINTING AT PRECIP CHANCE FOR THURSDAY NIGHT INTO FRIDAY
MORNING AS ANOTHER COLD FRONT MAKES ITS WAY ACROSS THE SOUTHERN
PLAINS. ALSO...THERE APPEARS TO BE A SHORT WAVE EMBEDDED IN THE NW
FLOW ALOFT BUT THE GFS HAS BEEN UNCERTAIN ON PRECIP CHANCES OVER THE
LAST FEW RUNS...SO DECIDED TO CONTINUE PREVIOUS TRENDS WITH BELOW
SLIGHT CHANCE POPS. TEMPS WERE IN GOOD SHAPE FOR THE
PACKAGE...TRENDED BELOW GUIDANCE ACROSS THE NW WHERE RECENT OBS SHOW
THIS AREA TO BE COOLER THAN THE MAV SUGGESTS. WHICH LEADS TO AN
OUTSIDE SHOT AT A FEW SNOW FLURRIES OVERNIGHT TONIGHT...BUT WITH THE
CLOUD COVER IN PLACE NOT THINKING THE AIR WILL COOL ENOUGH TO SUPPORT
ACCUMULATING SNOW.

JJB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  56  41  64  44 /  80  70  40  40  30
BEAVER OK                  45  56  42  69  43 /  80  80  20  20  20
BOISE CITY OK              34  54  35  67  36 /  40  20  10  20  10
BORGER TX                  46  58  46  67  46 /  80  70  40  40  30
BOYS RANCH TX              45  59  42  65  40 /  50  40  40  40  20
CANYON TX                  46  57  42  65  40 /  70  70  40  40  30
CLARENDON TX               48  58  46  62  47 /  80  80  40  40  30
DALHART TX                 36  56  36  67  36 /  40  30  30  30  10
GUYMON OK                  44  58  42  67  42 /  70  60  20  20  10
HEREFORD TX                45  56  42  66  38 /  50  40  40  40  30
LIPSCOMB TX                48  57  45  66  47 /  80  90  40  30  20
PAMPA TX                   46  56  45  62  49 /  80  80  40  40  30
SHAMROCK TX                51  59  49  63  48 /  80  90  40  40  30
WELLINGTON TX              52  59  49  65  49 /  80  90  50  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Mar 10, 4:00 PM CST, 1 hour 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CST SAT MAR 10 2007

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CST SAT MAR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WEST PARTS OF THE
PANHANDLES THIS EVENING...SPREADING EAST ACROSS THE AREA DURING THE
OVERNIGHT HOURS. A FEW STORMS MAY APPROACH SEVERE STRENGTH...
RESULTING IN ISOLATED WIND GUSTS UP TO 60 MPH AND HAIL UP TO PENNY
SIZE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS
THE SOUTHEASTERN TEXAS PANHANDLE. BREEZY CONDITIONS WILL ALSO REQUIRE
BOATERS TO EXERCISE CAUTION ON AREA LAKES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH MONDAY NIGHT. AT THIS
TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

NUNEZ

In the hours before

Special weather statement, Mar 10, 4:54 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CST SAT MAR 10 2007

TXZ017-018-110000-
ARMSTRONG TX-RANDALL TX-
454 PM CST SAT MAR 10 2007

...STRONG THUNDERSTORMS IN ARMSTRONG AND RANDALL COUNTIES...

AT 454 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 17 MILES SOUTH OF CANYON MOVING NORTHEAST AT 30
MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS. CANYON...PALO DURO CANYON...WAYSIDE...CETA CANYON...CLAUDE
AND THE SOUTHERN PARTS OF AMARILLO WILL BE AFFECTED BY THESE STORMS.

LG

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Armstrong

When
March 10, 5:47 PM CST
Where
Armstrong County, Claude
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.370

Hail, Armstrong

When
March 10, 5:48 PM CST
Where
Armstrong County, Claude
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.370

Hail, Armstrong

When
March 10, 5:49 PM CST
Where
Armstrong County, Claude
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.120, -101.370

Hail, Armstrong

When
March 10, 5:50 PM CST
Where
Armstrong County, Claude
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.370

Hail, Carson

When
March 10, 6:08 PM CST
Where
Carson County, 8 mi W of Groom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.200, -101.242

Reported at Exit 102 on Interstate 40.

Hail, Carson

When
March 10, 6:12 PM CST
Where
Carson County, 2 mi S of Panhandle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.321, -101.380

Reported south of Panhandle on State Highway 207.

Hail, Roberts

When
March 10, 6:30 PM CST
Where
Roberts County, 18 mi W of Miami
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.700, -100.950

Hail, Armstrong

When
March 10, 6:58 PM CST
Where
Armstrong County, 4 mi E of Goodnight
Measured
0.75 in hail
Reported by
Public
Coordinates
35.030, -101.129

Hail, Gray

When
March 10, 7:05 PM CST
Where
Gray County, Pampa
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.530, -100.970

Hail, Roberts

When
March 10, 7:06 PM CST
Where
Roberts County, 3 mi SW of Miami
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.669, -100.668

Hail, Roberts

When
March 10, 7:08 PM CST
Where
Roberts County, 1 mi SE of Miami
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.690, -100.617

Hail, Donley

When
March 10, 7:20 PM CST
Where
Donley County, Ashtola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.000, -101.070

Hail, Donley

When
March 10, 7:40 PM CST
Where
Donley County, 4 mi S of Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
34.872, -100.900

Hail, Hemphill

When
March 10, 7:49 PM CST
Where
Hemphill County, 3 mi SE of Canadian
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.869, -100.342

Thunderstorm Wind, Donley

When
March 10, 7:50 PM CST
Where
Donley County, 5 mi SE of Lelia Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.849, -100.718

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19297, 19298, 19299, 19300, 19301, 19302, 19311, 19303, 19304, 19305, 19306, 19307, 19308, 19309, 19310.